Depression Drugs Found to Cause Irregular Heartbeat

Wednesday, 30 Jan 2013 07:06 AM

 

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
People taking certain antidepressants, including Celexa and Lexapro, may have a slightly increased risk of developing an abnormal heartbeat.
 
Researchers say the drugs, which are in a class of medications called selective serotonin reuptake inhibitors (SSRIs), may extend the length of electrical activity in the heart, called a QT interval. A long QT interval is an indicator of abnormal heart rhythms.
 
"For people who are taking higher doses of citalopram (Celexa) or escitalopram (Lexapro), they should discuss these doses with their doctors," said lead researcher Dr. Roy Perlis, director of the Center for Experimental Drugs and Diagnostics in the psychiatry department at Massachusetts General Hospital in Boston.

SPECIAL: These 4 Things Happen Right Before a Heart Attack — Read More.

"They should absolutely not just stop their medicine," he added.
 
QT interval is just one indicator of cardiac risk, so there are many other factors to consider in choosing a depression treatment, Perlis said. "It's important to know that there are other medicines which appear to be safe in terms of effects on heart rhythm," he added.
 
The report was published in the Jan. 29 online edition of the journal BMJ.
Doctors use an electrocardiogram (ECG) to measure the QT interval. The interval varies with heart rate, lengthening when the heart beats slower and shortening when the heart beats faster.
 
The normal QT interval for men is less than 420 milliseconds and for women it is less than 440 milliseconds. When the timing gets longer, the risk for abnormal heart rhythms increases, the researchers noted.
The U.S. Food and Drug Administration warned recently that Celexa and drugs like it could cause this problem.
 
To shed light on the matter, Perlis' team collected data on more than 38,000 adults who had an ECG after using antidepressants or methadone between February 1990 and August 2011. They found patients taking Celexa, Lexapro, Elavil (amitriptyline), and methadone had a small but significantly longer QT interval. This effect grew as dosage increased, they noted.
 
Nearly one in five patients taking these drugs had longer QT intervals, the study found. Whether this effect is clinically significant, however, isn't known.
 
"For people who need to take antidepressant doses higher than 40 milligrams of citalopram, there are a number of safe alternatives," Perlis said.

SPECIAL: These 4 Things Happen Right Before a Heart Attack — Read More.

Other antidepressants were not associated with longer QT intervals. In one case, the opposite occurred.
 
"To our surprise, we also found that another antidepressant, bupropion (Wellbutrin, Zyban), actually shortens QT interval, though we don't know whether this is beneficial or just another indication that it is safe from a cardiac perspective," he said.
 
In the study, the researchers took other risk factors into account, such as age, race, sex, history of depression, heart attack, high blood pressure, heart rhythm problems, and pre-existing conditions. They included methadone because it is also known to cause a longer QT interval.
 
At least one expert was unconcerned by the study results. "These findings are not surprising and, frankly, not very meaningful," said Dr. Peter Manu, director of medical services at Zucker Hillside Hospital in Glen Oaks, N.Y.
 
Manu noted that QT interval has to be longer than 500 milliseconds to be a potential problem.
 
"That occurrence in patients on antidepressants is extraordinarily unusual," Manu said. "In treating more than 30,000 patients over 20 years in this psychiatric hospital, I haven't seen it yet with these medications."
 
Other factors need to be taken into account to assess risk, Manu added.

Most important is whether the patient has an existing heart problem.
 
"If the person's heart is normal, [longer QT interval] is meaningless," Manu said. "Nobody gets into trouble ever."

SPECIAL: These 4 Things Happen Right Before a Heart Attack — Read More.

If there are underlying heart problems, it is possible the medication could lead to an abnormal heart rhythm, he said.
 
Manu said each patient needs to be evaluated individually for potential risks and benefits of a drug before a decision is made to start, stop, or change it.

© HealthDay

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
Around the Web
Top Stories
You May Also Like

Wait Until October to Get Flu Shot: Expert

Sunday, 21 Sep 2014 09:57 AM

It's best to wait until October to get the flu shot, says a top infectious disease expert.

Otherwise, there  . . .

Blood Sugar Control Doesn't Help Diabetics Avoid Heart Attacks: Study

Saturday, 20 Sep 2014 09:06 AM

A six-year study of people with type 2 diabetes found that intensively lowering blood pressure had a long-lasting effect . . .

700 Babies Possibly Exposed to TB at Texas Hospital

Friday, 19 Sep 2014 23:45 PM

More than 700 infants may have been exposed to tuberculosis at an El Paso hospital over the past year by an employee rec . . .

Most Commented

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved